Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 135, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 7:30 PM CDT for Cochran County, Hockley County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2021, 7:30 PM CDT (00:30 UTC)
- Expired
- May 24, 2021, 8:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cochran County, TX, Hockley County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 2330 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.5
The text
As transmitted.
425
WUUS54 KLUB 250030
SVRLUB
TXC079-219-250115-
/O.NEW.KLUB.SV.W.0135.210525T0030Z-210525T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
730 PM CDT Mon May 24 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Eastern Cochran County in northwestern Texas...
Western Hockley County in northwestern Texas...
* Until 815 PM CDT.
* At 730 PM CDT, a severe thunderstorm was located 8 miles southeast
of Lehman, or 13 miles south of Morton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Whitharral, Pep and Whiteface.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 10266 3382 10221 3339 10257 3339 10262
3350 10284
TIME...MOT...LOC 0030Z 208DEG 26KT 3353 10270
HAIL...1.00IN
WIND...60MPH
$$
CWA4 follow-up statements
170
WWUS54 KLUB 250054
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
754 PM CDT Mon May 24 2021
TXC079-219-250115-
/O.CON.KLUB.SV.W.0135.000000T0000Z-210525T0115Z/
Cochran TX-Hockley TX-
754 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN COCHRAN AND WESTERN HOCKLEY COUNTIES...
At 754 PM CDT, a severe thunderstorm was located 9 miles south of
Pep, or 9 miles east of Morton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitharral, Pep and Whiteface.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 10266 3382 10221 3339 10257 3339 10262
3350 10284
TIME...MOT...LOC 0054Z 208DEG 26KT 3369 10260
HAIL...1.00IN
WIND...60MPH
$$
SINCAVAGE831
WWUS54 KLUB 250055
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
755 PM CDT Mon May 24 2021
TXC079-219-250115-
/O.CON.KLUB.SV.W.0135.000000T0000Z-210525T0115Z/
Cochran TX-Hockley TX-
755 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN COCHRAN AND WESTERN HOCKLEY COUNTIES...
At 755 PM CDT, a severe thunderstorm was located 8 miles south of
Pep, or 9 miles east of Morton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whitharral, Pep and Whiteface.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3382 10266 3382 10221 3339 10257 3339 10262
3350 10284
TIME...MOT...LOC 0055Z 208DEG 26KT 3370 10259
HAIL...1.00IN
WIND...60MPH
$$
SINCAVAGE955
WWUS54 KLUB 250100
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
800 PM CDT Mon May 24 2021
TXC079-219-250115-
/O.CON.KLUB.SV.W.0135.000000T0000Z-210525T0115Z/
Cochran TX-Hockley TX-
800 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTHEASTERN COCHRAN AND SOUTHWESTERN HOCKLEY COUNTIES...
At 800 PM CDT, a severe thunderstorm was located 8 miles west of
Sundown, or 16 miles west of Levelland, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Whiteface.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3375 10259 3367 10234 3339 10257 3339 10262
3348 10278
TIME...MOT...LOC 0100Z 218DEG 17KT 3349 10262
HAIL...1.00IN
WIND...60MPH
$$
SINCAVAGE588
WWUS54 KLUB 250109
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
809 PM CDT Mon May 24 2021
TXC079-219-250119-
/O.EXP.KLUB.SV.W.0135.000000T0000Z-210525T0115Z/
Cochran TX-Hockley TX-
809 PM CDT Mon May 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COCHRAN AND
SOUTHWESTERN HOCKLEY COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lubbock Texas.
LAT...LON 3375 10259 3367 10234 3339 10257 3339 10262
3348 10278
TIME...MOT...LOC 0109Z 208DEG 26KT 3353 10259
$$
SINCAVAGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:42 PM CDT, 48 minutes earlier.
Area forecast discussion, May 24, 6:42 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 642 PM CDT Mon May 24 2021 .AVIATION... Scattered strong to severe thunderstorms have developed just west of KLBB and KPVW with activity slowly edging to the east, expected to pass over both these airports still between about 01Z and 04Z this evening. Storms should reach KCDS slightly later, between about 03Z and 06Z tonight. Hail will accompany the stronger storms as well as locally strong and variable outflow wind gusts. The airmass is also very moist and storm cloud bases likely to drop near or into MVFR heights while visibilities from locally heavy rain also will be in the MVFR range and possibly briefly lower. Storms should clear to the east of the area by early Tuesday and lower atmosphere will be recently overturned and low level wind flow quite disrupted. But airmass will remain very moist in the lower levels and as south to southeasterly flow redevelops very well may lead to areas of MVFR ceilings by daybreak Tuesday, as has become the norm in the past couple weeks. Any lower clouds likely to lift and mix by midday Tuesday leading to VFR with a scattered afternoon cloud base. Preliminary coverage of thunderstorms late Tuesday likely to be less than today. RMcQueen && .PREV DISCUSSION... /issued 241 PM CDT Mon May 24 2021/ SHORT TERM... An active weather period is expected this evening and tonight as thunderstorms, some severe, are projected to impact much of the CWA. Synoptically, the area remains situated between an upper low centered over Saskatchewan and an upper ridge over the Tennessee Valley. Consequently, southwesterly flow is present above 700 mb, with southeasterly low level flow courtesy of a weak lee cyclone to our west and broad surface high pressure to our east over the Deep South. The dryline is currently positioned over eastern NM, with southwesterly surface winds behind it. An impressive reservoir of moisture has built up in the low levels east of the dryline thanks to several days of southeasterly surface flow and persistent moisture advection. West Texas Mesonet observations place surface dewpoints in the low to mid 60s across much of the region this afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA, respectively, this morning, and are expected to increase this afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep moisture present in our vicinity. Analysis of water vapor imagery depicts respectable moisture wrapping around the western edge of the upper ridge, with a shortwave and associated lift visible rotating through the higher terrain of northern Mexico. Skies have cleared along and west of I-27/US-87, and temperatures have already warmed into the low 80s. Forecast soundings for this afternoon depict a very unstable atmosphere, with upwards of 2000 J/kg of CAPE nearly universal in our region. SPC mesoanalysis even shows an area of >3000 J/kg CAPE edging into our southern counties where heating and moisture have been most robust thus far. Another notable feature about this setup is that there is very little convective inhibition present. However, upper level flow remains weak in magnitude overall, with 0-6 km shear barely reaching 25 kt. Nevertheless, given the deep moisture in place combined with the approaching upper level energy, the environment is still highly supportive of severe thunderstorms over the CWA this evening and tonight. Late this afternoon, convection is expected to fire in eastern NM in the vicinity of the dryline where surface convergence magnitudes are largest. These storms may initially be discrete in nature, and given the ample instability, severe hail is possible across the western South Plains and southwest Panhandle late this afternoon. With time, this activity is expected to merge into a more coherent line and propagate eastward, becoming more cold-pool driven as it progresses through the central South Plains late this evening and into the Rolling Plains tonight. The threat for significant damaging wind gusts near 70 mph will exist with these storms, along with heavy rainfall and the potential for flooding given the current moisture levels. Storms will exit the area to the east early Tuesday morning. West Texas will remain under southwesterly flow aloft on Tuesday, with weak embedded impulses transiting overhead. At the surface, the dryline is expected to mix further east, with southeasterly winds and dewpoints in the upper 50s to low 60s persisting east of the dryline. This sets the stage for another day of possible convection and severe weather in the vicinity of the dryline, though the details will be highly dependent on the evolution of the overnight convection. /DWK LONG TERM... Overall things continue to look active through the next week with convective chances possible most days. Convection should be pushing to the east of the FA by early tomorrow evening as upper riding moves overhead. This will be followed by southwesterly flow aloft Wednesday. Some convection is possible Wednesday afternoon and evening as the upper flow remains divergent, but the main limiting factor will be an overall lack of surface forcing as the dryline remains mostly to our west. Despite this some convection will still be possible especially if there are any remnant surface boundaries across the FA. By Thursday a weak front associated with an upper level shortwave moving across the northern CONUS will approach the region by likely not make it (mostly) through. The front will likely aid in developing convection across the region by Thursday evening. Another spot for convective development Thursday will be a dryline across the western half of the FA. Models begin to diverge with the upper pattern by Friday with the GFS keeping things mostly quiet under an upper ridge and with the ECMWF keeping mostly zonal flow with some embedded shortwaves producing convection. By Saturday both models have an upper ridge over the region with dryline convection pushing through Saturday evening/night. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 24, 11:16 AM CDT, 8 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1116 AM CDT Mon May 24 2021 TXZ021>044-251630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1116 AM CDT Mon May 24 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Widespread thunderstorms are expected to develop late this afternoon across the western South Plains and southwest Texas Panhandle. These storms will then move eastward, affecting the central and eastern South Plains and Rolling Plains this evening and tonight. This afternoon, storms may be severe with hail up to ping pong ball size and wind gusts to 65 mph. Later tonight, storms may also be severe with hail up to one inch in diameter and wind gusts to 70 mph. Heavy rainfall is likely and will likely lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. From Tuesday through Sunday, thunderstorms will be possible every afternoon and evening. These storms may be severe, with heavy rain and flooding also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight.
In the hours before
Local storm report, May 24, 6:10 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
610 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 4 SSW WHITHARRAL 33.68N 102.36W
05/24/2021 E1.75 INCH HOCKLEY TX NWS EMPLOYEE
SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS
EMPLOYEE.
&&
EVENT NUMBER LUB2100341
DWKLocal storm report, May 24, 6:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
654 PM CDT MON MAY 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 E LEVELLAND 33.58N 102.35W
05/24/2021 M1.00 INCH HOCKLEY TX EMERGENCY MNGR
&&
EVENT NUMBER LUB2100342
MLPThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:28 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 62 min |
| May 24, 7:40 PM CDT | Areal Flood Advisory | LUB | Castro, Hale, Lamb, Lubbock, Swisher | 110 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 63 min |
| May 24, 8:53 PM CDT | Special Weather Statement | LUB | Lubbock | 52 min |
| May 24, 9:09 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Hale | 42 min |
| May 24, 9:20 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Garza, Kent | 55 min |
| May 24, 9:38 PM CDT | Areal Flood Advisory | LUB | Hale, Lubbock | 82 min |
| May 24, 10:01 PM CDT | Special Weather Statement | LUB | Lubbock | 29 min |
| May 24, 10:03 PM CDT | Special Weather Statement | LUB | Floyd, Hall, Motley | 27 min |
| May 24, 10:12 PM CDT | Special Weather Statement | LUB | Crosby, Dickens | 18 min |
| May 24, 10:21 PM CDT | Areal Flood Advisory | LUB | Crosby, Dickens, Floyd, Motley | 114 min |
| May 24, 10:26 PM CDT | Special Weather Statement | LUB | Crosby, Dickens, Motley | 34 min |
| May 24, 10:55 PM CDT | Special Weather Statement | LUB | Cottle, Crosby, Dickens, Garza, King | 50 min |
| May 24, 10:58 PM CDT | Areal Flood Advisory | LUB | Hockley, Lubbock | 3 hr |
| May 24, 11:38 PM CDT | Special Weather Statement | LUB | Lubbock | 37 min |
| May 24, 11:56 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Dickens, Hall, King, Motley | 109 min |
| May 25, 12:26 AM CDT | Flash Flood Warning | LUB | Lubbock | 94 min |
| May 25, 12:51 AM CDT | Severe Thunderstorm Warning | LUB | Bailey, Castro, Lamb, Parmer | 39 min |
| May 25, 3:10 AM CDT | Areal Flood Warning | LUB | Lubbock | 17 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.